About 2 1/2 weeks ago I found an itchy bump on my belly. Much like a mosquito bite. Only it wouldn't go away. It got more red and harder as the days passed. About five days after I discovered the bump, I began to notice a slight rash appearing on my arms. A couple of days later I had a scheduled doctor's appointment for a routine checkup about my blood pressure, and I casually showed her the bump on my belly and the impending rash. My doctor believed I had been bitten by some type of insect and was having a reaction to it's venom. She prescribed a steroid for me, and an antibiotic, as it appeared the wound was becoming inflamed and infected by this time. In the next couple of days, the rash spread all over my body. It enveloped me from my neck to my feet. Whelps begin to form. They got thick and it looked like I was covered in red oatmeal. The itching was relentless. Excruciating. Nothing would give me relief. When I telephoned my doctor's office they said I just needed to give it time. But after another couple of days I was just about to lose my mind. I went back in to the doctor, she took one look at me, and said I was having a severe allergic reaction to the antibiotic she had prescribed. She pulled me off the antibiotic and doubled my steroid in an attempt to counteract what had happened. I continued to get worse. Much worse. I looked like a monster and the itch and discomfort where almost more than I could bear. I called the doctor back the next day in uncontrollable tears. She was able to work some magic and get me scheduled to see my dermatologist the next day. That was this past Thursday, about two weeks from the time I first noticed the red spot on my belly. My dermatologist was very serious with me. A departure from his usual lighthearted self, he raised my steroid level another 50%. Now three days into taking such a high level of steroids, they have commandeered my body. When they are kicked in, I am no longer in control. It doesn't feel safe to drive. It barely feels safe to walk. I am in a fog, unable to accomplish anything. When the steroids wear off and I can walk and think straight again, the itching begins. The needles. The insomnia. I feel as though I am trapped in some type of sick nightmare.
These events have coincided with my annual two-week fall vacation. In some ways I am glad that I was off work while this happened to me. On the other hand, I feel I have wasted precious vacation days and so many of the things I had hoped to accomplish remain undone. I don't know how I can be expected to go back to work on Monday. The thought of it is terrifying. I still look like a monster, I don't feel comfortable driving, and I can't think straight. It is a time of transition at my work, as we integrate with another company in a merger. I feel I am missing out on a lot of important changes. But how can I be expected to function on little or no sleep? How am I going to assist customers with this horrific rash? When people see me I can tell they wonder if I am a junkie with an arm full of track marks, or have some type of contagious condition. I I feel like a leper. This experience is one of the most frustrating things that has ever happened to me. I wouldn't wish it on my worst enemy. I know things could be worse. Much worse. For that I am thankful. But I will be glad when this nightmare ends.